Home | News | Find a Doctor | Ask a Question | Free

Amphetamines, Stimulants and Hair Loss


#1

In my early 20s I starting having hair loss. When it started I could feel it happening, sort of an irritation or burning sensation, hard to describe but I’m sure many people here know what I’m talking about. For many years I’ve had it under control with a combination of Avodart and Propecia. I recently had a lack of energy (unrelated to hairloss) and had to try a few different medications including Ritalin, Modafinil and Vyvanse. Upon taking one pill of each of these medications within a few hours I feel the sensation of hair loss which I referred to above.

I’ve looked at side effects for each of these medications and hair loss is listed for all of them. What I haven’t been able to understand is why it happens. There is some superficial information about why some people think this might be (nutritional deficiency due to appetite suppression, etc), but this effect is striking and pronounced just hours after taking the medication.

Can anyone imagine why these stimulates may cause hair loss? I drink coffee and I haven’t noticed the same effect. What is the difference and is there anything that can be done about it (outside of ceasing the medication)?


#2

Does hair loss run in your family? How can you be so sure the meds are causing your hair to fall and not because of male pattern baldness?


#3

Drug companies have no incentive to find out why these meds are causing your hair to fall. A lot of medications are nothing but poison we put in our bodies. You are in your early 20s and taking so many medications already, this can’t be good for your health in the long run.


#4

Thank you all for responding. I think I didn’t make it clear, I had started loosing hair in my early 20s. That was many years ago and I have been on a combination of Avodart and Propecia for many years which works. I realize that the drug companies have no incentive, as you say, to investigate the hair loss associated with them, but I have found that a lot of members on here are very familiar with the modalities of hairloss and give more thought to this stuff than most doctors and researchers.

Also, these are a commonly prescribed class of drugs (adhd and or Amphetamines). I would think that some people here would have first had experience with these drugs and have some hypothesis of why these drugs cause hair loss and what can be done, if anything, to mitigate these effects (I’m hoping taking some sort of vitamin or something else to offset this effect).


#5

One thing I was thinking was that these drugs increase heart rate. I wonder if there is a strong association between increased heart rate and hair loss.


#6

One blog I found is here: http://www.belgraviacentre.com/blog/stressed-students-risk-hair-loss-by-turning-to-adderall/

It mentions Telogen effluvium as the side effect. When I look up the definition I see that it often has an “acute onset.” This sounds very accurate to me. The only treatment I can find listed in Minoxidil. Don’t know if anyone has had experience with this condition and overcame it. I am still puzzled why these medications cause this condition.


#7

Interesting question, and one that I have been curious about for quite some time. I, myself am particularly concerned about the effects on hair loss that a decent amount of caffeine (pre-workout supplements, coffee, fat burners, etc.) There has to be some correlation.

About my hair loss journey: http://hairtransplanttestimonial.blogspot.com/


#8

I would also like to hear from people who had stopped ingesting coffee or caffeine to see if it had any effect. I’m not sure if there are any studies. It would probably be more beneficial to hear peoples experiences. I found one article describing a study: http://www.news.com.au/technology/science/the-latest-cure-for-baldness-is-in-something-you-drink-every-day/news-story/39c56e764c169815924c51ddd0256b9d

But that study was done in a test tube and it said you would need to drink at least 40 cups to coffee per day to replicate the results - so in other words pretty useless.


#9

Found an interesting study:

This describes how dopamine may induce hair follicles to enter the Catagen phase, which seems to be a precursor to the Telogen phase, which is a listed side effect of these medications.


#10

I looked up some of the side effects of anti-psychotic medications - that is meant to lower dopamine levels.

Here is one example:
http://www.webmd.com/drugs/2/drug-64439/abilify-oral/details/list-sideeffects

One of the side effects listed is “excessive hairiness”. Any thoughts?


#11

Here’s my coffee experiment together with studies I have found about coffee and hair growth, I use it topically though


#12

I have increased my coffee consumption these days, there are large scale studies showing that people who drink coffee live longer and can prevent a lot of diseases, even cancers. I have also been rubbing coffee onto my scalp daily, can’t say it creates any new hair growth but it sure makes my hair feel a lot fuller. The link you posted says it’s disgusting rubbing coffee onto our head, it is NOT gross at all, it is actually feels very refreshing, coffee is my hair conditioner nowadays.


#13

Some commonly prescribed antidepressants like Bupropion (Wellbutrin) work on dopamine as well. They are so common that I’m sure people in this forum have experience with their effects on hair loss and possibly how to mitigate this side effect.


#14

The irritation or burning sensation you describe is most likely an immune reaction. The following is my personal opinion:
Studies (Cotsarelis) indicate that balding scalp has fewer blood vessels. Lack of platelet growth factors due to a diminished blood supply send hair into telogen. Prostaglandin D2 may play a role in the natural telogen phase. Prostaglandin D2 inhibits hair growth and is elevated in the bald scalp of men with androgenetic alopecia. I believe that hair follicles spending extended time in telogen, saturated in pgd2, while lacking a good blood supply, become damaged. One theory states that follicles that are damaged to a greater degree are no longer recognized as part of the body and are susceptible to being destroyed by the body’s immune system.
The following photo is of a patient who had a hairline lowering procedure where in his case a rather wide strip of forhead was removed. By cutting these blood vessels the diminished blood supply caused his hair to shed and go into the resting phase. Our patient mentioned a troubling burning, itching sensation. I don’t think he inherited hair loss, he just had a naturally high forehead and wanted it lowered. Exercise triggers angiogenesis, that’s an undisputed fact. Resistance scalp exercises can effectively promote angiogenesis and increased blood supply to hair follicles. With your head tipped down, move your scalp muscles and resist that movement with the palms of both hands. I have been doing scalp resistance exercises for around three years and my hair has improved by around 30%. I use minoxidil foam but avoid finasteride and dutasteride. I barely lose any hairs per day. If your scalp is itchy or burning, you may want to get a prescription for a medium-strength steroid. Triamcinolone acetonide has a listed side effect of excessive hair growth and is successfully used in the treatment of immune system related alopecia. Areas lacking good blood supply can attract fungal infections, so use a quality shampoo that fights fungal infections.
References:
Effects of exercise on blood vessels:

Successful Outcome with Microneedling and Triamcinolone Acetonide
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3996798/

PRP:

Patient with lowered hairline followed by shedding (Not performed by Dr. Cole) pictured above. Notice the scarring along his hairline.
Posted by Chuck at Dr. Cole’s office


#15

Very interesting!